Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 139, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2000, 2:41 PM CDT for Sedgwick County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2000, 2:41 PM CDT (19:41 UTC)
- Expired
- Jul 12, 2000, 3:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 AM CDT, 11 hours 26 minutes earlier.
Area forecast discussion, Jul 12, 3:15 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 AM CDT WED JUL 12 2000 MAIN FCST PROBLEMS: TEMPS + PCPN NEXT COUPLE OF DAYS. WATER VAPOR IMAGERY INDICATING A SHORTWAVE TROUGH FROM MN TAILING DOWN INTO ERN NEBBRASKA EARLY THIS MORNING. AN ATTENDANT SFC TROF EXTENDED FROM MN ACROSS SERN NEBRASKA INTO NWRN KS. AS THE SHORTWAVE MOVES EWD INTO THE UPR MS VLY TODAY, THE SFC TROUGH WL MOVE SWD THRU KS. A COMPROMISE OF THE ETA/NGM/AVN WOULD PLACE THIS SFC TROUGH ACROSS SRN KS BY 00Z THIS EVE. ATMOSPHERE ALREADY VERY UNSTABLE OVER ERN KS WITH SFC DWPTS RANGING FROM 70 TO 80 DEG. ISOLD-WDLY SCT T-STORMS ALREADY DEVELOPING EARLY THIS AM ALONG THIS SFC TROF IN FAR SERN NE/NERN KS. EXPECTING SFC DWPTS TO POOL INTO MID-UPR 70S AHEAD OF THE SFC TROF BY MAX HTG THIS PM, OVER S-CNTRL/SERN KS. THIS WL LEAD TO CAPES OF 4000 TO 5500 J/KG WITH VERY LITTLE CAP. WL MAINTAIN A SLT CHC OF T-STORMS OVER ALL OF THE REGION TODAY, FOR MNLY THIS AM IN CNTRL SECTIONS, AND MNLY THIS PM/EVE IN SRN AREAS. THE EXTREME INSTABILITY AND HIGH PRECIPITABLE WATER CONTENT WOULD SUGGEST ISOLD DAMAGING MICROBURST POTENTIAL AND INTENSE DOWNPOURS. BOUNDARY PROGGED TO WASH OUT TO OUR S BY THURS AS A WEAK SFC HIGH SETTLES INTO ERN KS/WRN MO. MID 90S FOR HIGHS IN CNTRL TODAY LOOKS REASONABLE WITH FLOW BECOMING NERLY BEHIND TROF. MID-UPR 90S IN THE SRN AREAS WITH NOT MUCH CHANGE IN OVERALL AIRMASS OVER PREVIOUS 2 DAYS, ALTHOUGH POOLING OF LOW LVL MOISTURE WL OCCUR. HEAT INDICES OF 105 TO 110 LIKELY IN SERN KS THIS PM WITH HIGHS IN MID 90S, DWPTS IN MID 70S. THIS REGION HAS HAD HEAT INDICES OVER 105 DURING DAYTIME AND AOA 80 AT NIGHT FOR OVER 24 HRS NOW, AND WITH EXPECTATION OF 105-110 HI THIS PM, WL BE FORCED TO ISSUE HEAT ADVISORY FOR SERN KS FOR TODAY. BNDRY MAY PUSH INTO NRN OK TONIGHT, ALLOWING SLIGHTLY DRIER AIR INTO AT LEAST NRN PART OF SERN ZONES, THUS ATTM, WL HOLD OFF ON EXTENDING ADVSRY INTO TONIGHT. OTHERWISE...UPR RIDGE WL GRADUALLY STRENGTHEN OVER CO/NM OVER THE NEXT FEW DAYS...KEEPING VERY WARM-HOT AIRMASS OVER KS AND WEAK NRLY FLOW ALOFT. THE MAJORITY OF THE MONSOONAL MOISTURE SHOULD STAY TRAPPED WITHIN THE UPR RIDGE CIRCULATION JUST TO OUR W. FOR NOW, WL LEAN WITH CONTINUITY OF NO POPS IN FCST THURS AND BEYOND, ALTHOUGH WL HAVE TO WATCH FOR CONVECTION FORMING OVER HI PLAINS PSBLY AFFECTING OUR WRN COUNTIES. WITH S-SERLY LOW LVL FLOW, CURRENT FCST HIGHS FOR THURS LOOK REASONABLE. FCSTID = 9/CARUSO ICT 99 73 96 74 / 20 20 0 5 HUT 98 72 97 73 / 20 10 0 5 EWK 97 73 96 73 / 20 10 0 5 EQA 97 73 96 73 / 20 20 0 5 WLD 99 73 96 74 / 20 20 0 5 RSL 94 68 96 71 / 20 0 5 10 GBD 95 69 97 72 / 20 0 5 10 SLN 97 70 96 73 / 20 0 0 5 MPR 97 71 96 73 / 20 0 0 5 CFV 97 75 95 73 / 20 20 0 0 CNU 96 I 73 94 71 / 20 20 0 0 K88 96 73 94 71 / 20 10 0 0 .ICT...HEAT ADVSRY FOR TODAY FOR SERN KS...KSZ070>072...094>096...098>100.
In the hours before
Special weather statement, Jul 12, 12:09 PM CDT, 2 hours 32 minutes before
KSZ067>072-082-083-091>096-098>100-122200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1209 PM CDT WED JUL 12 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: RENO HARVEY BUTLER KINGMAN SEDGWICK HARPER SUMNER COWLEY IN SOUTHEAST KANSAS: GREENWOOD ELK CHAUTAUQUA WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE THE SYNOPSIS: AT MIDDAY...A WEAK BOUNDARY WAS LOCATED FROM NEAR KANSAS CITY TO CENTRAL OKLAHOMA. THE BOUNDARY IS FORECAST TO MOVE LITTLE THROUGH THIS EVENING...AND MAY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE MOST LIKELY...SOUTH OF A LINE FROM HUTCHINSON TO IOLA. THE LACK OF STRONG UPPER SUPPORT OR MOVEMENT OF THE BOUNDARY... SHOULD PRECLUDE WIDESPREAD SEVERE WEATHER. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE THROUGH EARLY EVENING. THE MAIN THREAT WILL BE WIND GUSTS OVER 60 MPH AND HEAVY RAIN. ANY THUNDERSTORMS WHICH DO DEVELOP WILL BE RELATIVELY SLOW MOVING. WITH VERY HEAVY RAIN LIKELY FROM THE STRONGER STORMS...SOME LOCALIZED FLOODING IS POSSIBLE. SPOTTER ACTIVoATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. NRR
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.